Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 73, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Sep 7, 2018, 2:28 PM EDT for Fayette County, Raleigh County, West Virginia. It was in force for 92 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2018, 2:28 PM EDT (18:28 UTC)
- Expired
- Sep 7, 2018, 4:00 PM EDT
- In force
- 92 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fayette County, WV, Raleigh County, WV
The radar
The Charleston,WV radar (KRLX), 77 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 3:00 PM EDT | FLASH FLOOD | 1 Wsw Bradley, WV | HIGH WATER FLOWED ACROSS NORTH SANDBRANCH ROAD DUE TO FLASH FLOODING ALONG NORTH SAND BRANCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 750 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
473
WGUS51 KRLX 071828
FFWRLX
WVC019-081-080030-
/O.NEW.KRLX.FF.W.0073.180907T1828Z-180908T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
228 PM EDT FRI SEP 7 2018
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
North central Raleigh County in southeastern West Virginia...
Southern Fayette County in southeastern West Virginia...
* Until 830 PM EDT Friday.
* At 226 PM EDT, Doppler radar indicated thunderstorms producing
very heavy rain across the warned area. Flash flooding is expected
to begin shortly.
* Some locations that will experience flooding include...
Beckley, Rainelle, Babcock State Park, Oak Hill, Mount Hope,
Mabscott, Dry Creek, Macarthur, Bradley, Prosperity, Piney View,
Stanaford, Crab Orchard, Pax and Thurmond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3774 8124 3793 8134 3809 8094 3801 8079
3800 8079 3798 8077 3795 8081
$$
ROCHE1 follow-up statement
444
WGUS71 KRLX 072000
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
400 PM EDT FRI SEP 7 2018
WVC019-081-072009-
/O.CAN.KRLX.FF.W.0073.000000T0000Z-180908T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Raleigh WV-Fayette WV-
400 PM EDT FRI SEP 7 2018
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL RALEIGH AND SOUTHERN
FAYETTE COUNTIES IS CANCELLED...
The heavy rain has diminished in intensity. Flooding is no longer
expected to pose a threat. Please continue to heed any remaining
road closures.
LAT...LON 3774 8124 3793 8134 3809 8094 3801 8079
3800 8079 3798 8077 3795 8081
$$
ROCHEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 1:40 PM EDT, 48 minutes earlier.
Area forecast discussion, Sep 7, 1:40 PM EDT, 48 minutes before
Area Forecast Discussion National Weather Service Charleston WV Issued by National Weather Service Pittsburgh PA 140 PM EDT Fri Sep 7 2018 .SYNOPSIS... A washed out, stalled cold front will provide showers and storms today. The remnants of Gordon will combine with the front for heavy rain potential over the middle Ohio valley this weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 1250 AM Friday... Sent an update to cut back PoPs even more across the lowlands, and increase PoPs along the eastern mountains with thunder per latest radar and lightning data. As of 1030 AM Friday... Tweaked PoPs through 00Z this evening following the latest radar and high resolution model trends. No further changes necessary. As of 620 AM Friday... Made some minor adjustments to temperatures today, otherwise forecast is on track. As of 145 AM Friday... A relatively weak and washed out cold front is draped across the forecast area. It is not doing much precipitation wise, with the shower and thunderstorm activity tied to a decaying MCV that is slowly drifting across NE KY. Models not handling this feature well, but overall expect the convection to continue to weaken as it moves NE. Once we start developing instability today, would expect this area to be a focus so have gone with POPs in the high chance range for today. Also have some likely POPs across the northern mountains. Shear is very limited, so once again there is not much severe threat. Storm movements will be slow, and with precipitable water values remaining in the 1.5 to 2 inch range downpours are likely. Any areas that get persistent or repetitive heavy rain will need to be monitored for flash flooding. The coverage of the heaviest rain on Thursday was very isolated and localized, but those areas would be most vulnerable to issues if downpours move through again today. Will go with a mention in the HWO of this threat. Like with early this morning, expect most of the showers and storms to taper off late this evening evening. Although did keep some POPs across the north, tied to the main upper level support. With more clouds around today, afternoon temperatures should be a general 2-4 degrees cooler than Thursday. Another humid night is expected tonight. Only made minimal change to previous high/low forecast. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... As of 420 AM Friday... Cold front sags southward through the area Saturday, while a weak upper level short wave trough rides eastward along it. This is likely to bring showers and thunderstorms along and near the juxtaposition of these two features, especially with the help of afternoon heating. Zonal upper level flow backs a bit on Saturday night, as the short wave trough that picks up the remnants of Gordon approaches from the west. This pulls the front back northward, as a warm front, while increasing pressure gradients, as the remnant surface low approaches. This increases the likelihood for heavy rainfall overnight Saturday night into Sunday, as low level convergence increases along the front. The threat area is mainly southeast Ohio, into northwestern WV, where the convergence is progged to be strongest, thanks to a 40 to 45 h85 feed from the southeast, which drops off to 20 to 25 kts over southeast portions of the forecast area. The warm front lifts north of most of the area by late Sunday, but the remnants of Gordon, and its associated trough and surface psuedo cold front approach the middle Ohio River. The surface and upper level troughs move into the middle Ohio valley Sunday night, as the surface low lifts northeastward toward Lake Eire. This is likely to keep a persistent heavy rain threat going for southeast Ohio through Sunday night and into early Monday morning, as the h85 feed increase to 50 kts - a 40 kt feed is progged elsewhere Sunday night. The system lifts through on Monday, bringing a southwest to northeast axis of moderate to heavy rainfall east-northeast through the area. Associated pressure gradients are progged tighter than previous runs, increasing the heavy rain threat into Monday, but models still ramp down totals Monday, compared with the Saturday night through Sunday night periods. It will remain muggy in the tropical air through Monday, but with a north to south temperature gradient into Sunday night, becoming west to east by Monday. In light to nil low level flow in the wake of the departing system Monday night, temperatures will try to fall through the dew points, and thick post rain fog and stratus will set in overnight. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 420 AM Friday... Tuesday will start with fog and stratus in the wake of the heavy rain associated with the departing tropical remnants. An inverted surface trough, daytime heating, and moist air remaining in place, spells the continual chance for mainly afternoon and evening showers and thunderstorms Tuesday through Thursday. Upper level ridging is progged to build back toward the area from the east around mid week, but this is then shunted by the track of Florence. However, upper level ridge building in from the west late week should all but eliminate the chance for diurnal convection from the middle Ohio Valley by Thursday, to the central Appalachians by Friday. However, the weather toward the end of the week is uncertain, given the western edge of the guidance envelope on the track of Florence. Highs climb back above normal through at least Thursday, while lows and dew points reflect the continued muggy weather, heading into mid September. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 130 PM Friday... Abundant low level moisture, as seen in dewpoint around 70 degrees, and PWATs around 1.8 inches will combine with afternoon heating and orographic effects to produce showers and thunderstorms through this evening. Visible satellite imagery shows mostly sunny skies across the lowlands of WV, this will produce heating and associated convection this afternoon and evening. Radar images already showing thunderstorms developing along the eastern mountains. Expect IFR/LIFR conditions at BKW, and wherever slowly moving, but heavy showers or storms develop. Otherwise, expect VFR conditions at the rest of sites, with intermittent periods of MVFR/IFR under showers or storms. Skies will become mostly cloudy later this afternoon and evening as convection fires up. Depending on how long these clouds linger overnight, they can prevent radiational cooling and associated dense fog formation. However, evening rain could create pockets of denser fog. Thus have low confidence in the fog forecast. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... ALTERNATE SCENARIOS: Fog formation tonight may vary. FORECAST CONFIDENCE: Low on fog potential. Otherwise high. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. AFTER 18Z SATURDAY... IFR possible in showers and storms through the weekend. Early morning fog also possible where it rains during the late evening or overnight. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/MZ NEAR TERM...ARJ/MZ SHORT TERM...TRM LONG TERM...TRM AVIATION...ARJ
Hazardous weather outlook, Sep 7, 4:42 AM EDT, 9 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV Issued by National Weather Service Pittsburgh PA 442 AM EDT Fri Sep 7 2018 OHZ066-067-075-076-083>085-WVZ009>011-017-019-020-031-032-080845- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood- Pleasants-Tyler-Wirt-Ritchie-Doddridge-Harrison-Taylor- 442 AM EDT Fri Sep 7 2018 This Hazardous Weather Outlook is for much of the middle Ohio Valley. .DAY ONE...Today and Tonight. While there is a low probability for widespread hazardous weather, slow moving thunderstorms can produce isolated flash flooding, mainly this afternoon and this evening. Hence, there is a marginal risk for flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated flash flooding from slow moving showers and thunderstorms is possible again Saturday, mainly during the afternoons and evenings. However, there is a slight risk for excessive rainfall Saturday night, as the remnants of once tropical storm Gordon, and a front, combine to bring potentially more widespread heavy rainfall. There is a moderate risk for excessive rainfall Sunday through Sunday night, and the heavy rainfall could continue into into Monday, as the system only slowly pushes through. A flash flood watch may be needed this weekend, if confidence for heavy rainfall continues to increase. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ086-087-WVZ005>008-013>016-018-026>030-039-040- 515>526-080845- Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell- Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-Calhoun-Boone-Clay- Braxton-Gilmer-Lewis-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 442 AM EDT Fri Sep 7 2018 This Hazardous Weather Outlook is for northeast Kentucky, extreme southeast Ohio, and much of West Virginia. .DAY ONE...Today and Tonight. While there is a low probability for widespread hazardous weather, slow moving thunderstorms can produce isolated flash flooding, mainly this afternoon and this evening. Hence, there is a marginal risk for flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. While there is a low probability for widespread hazardous weather, slow moving showers and thunderstorms can produce isolated flash flooding this weekend, and even Monday. There is a marginal risk for excessive rainfall Saturday, and then a slight risk for excessive rainfall Sunday, when the remnants of once tropical storm Gordon add to an already moist air mass. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024-025-033-034-080845- Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming- 442 AM EDT Fri Sep 7 2018 This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...Today and Tonight. While there is a low probability for widespread hazardous weather, slow moving thunderstorms can produce isolated flash flooding, mainly this afternoon and this evening. Hence, there is a marginal risk for flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. While there is a low probability for widespread hazardous weather, slow moving showers and thunderstorms can produce isolated flash flooding this weekend. There is a marginal risk for flash flooding, overnight Saturday night, and again Sunday through Sunday night, when the remnants of once tropical storm Gordon add to an already moist air mass. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. TRM
In the hours before
Special weather statement, Sep 7, 1:02 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
102 PM EDT FRI SEP 7 2018
WVZ522>524-526-071800-
Southeast Webster-Southeast Pocahontas-Northwest Pocahontas-Southeast
Randolph-
102 PM EDT FRI SEP 7 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT POCAHONTAS COUNTY...
At 100 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Snowshoe to 6 miles northeast of
Leonard. Movement was southeast at 5 mph.
Heavy rain, winds in excess of 30 mph, and half inch hail are
possible with these storms.
Locations impacted include...
Marlinton, Hillsboro, Edray, Buckeye, Cranberry Mountain Nature
Center, Slaty Fork, Minnehaha Springs and Frost.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 3819 7992 3815 7992 3813 7994 3810 7993
3806 7996 3806 8009 3804 8017 3804 8021
3805 8027 3810 8035 3813 8037 3823 8036
3827 8044 3830 8046 3849 8014 3830 7981
3827 7979
TIME...MOT...LOC 1700Z 326DEG 6KT 3834 8003 3816 8033
MCThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 10:09 PM EDT | Special Weather Statement | RLX | Boone | 21 min |
| Sep 6, 10:32 PM EDT | Special Weather Statement | RLX | Boone | 28 min |
| Sep 7, 1:02 PM EDT | Special Weather Statement | RLX | Pocahontas | 58 min |
| Sep 7, 3:15 PM EDT | Special Weather Statement | RLX | Boone | 45 min |
| Sep 7, 3:35 PM EDT | Special Weather Statement | RLX | Nicholas | 25 min |
| Sep 7, 4:04 PM EDT | Special Weather Statement | RLX | Kanawha | 56 min |
| Sep 7, 4:57 PM EDT | Special Weather Statement | RLX | Lincoln | 48 min |
| Sep 7, 4:59 PM EDT | Special Weather Statement | RLX | McDowell | 46 min |
| Sep 7, 5:59 PM EDT | Special Weather Statement | RLX | Cabell | 31 min |
| Sep 7, 6:06 PM EDT | Special Weather Statement | RLX | Mingo | 54 min |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.